Arizona, 2013

Dust Storm and Damaging Winds in Arizona, July 12, 2013

July 12, 2013 · NWS PSR · 4 events in 3 counties and zones

Scattered strong thunderstorms developed across south central Arizona during the early afternoon hours on June 12th. The storms produced damaging winds in excess of 60 mph which affected portions of the greater Phoenix area as well as communities across northwest Pinal county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered strong thunderstorms developed across south central Arizona during the early afternoon hours on June 12th. The storms produced damaging winds in excess of 60 mph which affected portions of the greater Phoenix area as well as communities across northwest Pinal county. In addition, the gusty winds generated dense blowing dust, sufficient to produce dust storm conditions across the central deserts. Dust storm conditions were reported by a number of trained weather spotters in the greater Phoenix area during the early afternoon hours on June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 12, 10:36 AM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 12, 10:36 AM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1036 AM MST FRI JUL 12 2013

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
MOIST MONSOON AIR UNDER FAVORABLE SOUTHERLY FLOW WILL CONTINUE INTO
THE WEEKEND...BUT SOME DRIER AIR WILL BEGIN TO SLIDE EASTWARD INTO
SOUTHWEST ARIZONA BY SUNDAY. CHANCES OF SHOWERS AND THUNDERSTORMS
CONTINUE...BUT WILL GRADUALLY DECREASE ACROSS THE LOWER DESERTS THIS
WEEKEND. THE COOLER TEMPERATURES WILL LAST FOR ANOTHER DAY OR TWO
BEFORE WARMING TO NEAR NORMAL FOR THIS WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
A RATHER QUIET MORNING SO FAR ACROSS THE REGION. LATEST RADAR
IMAGERY IS ONLY SHOWING A FEW SHOWERS AND THUNDERSTORMS MOVING INTO
SOUTHWEST MARICOPA COUNTY...IN THE VICINITY OF GILA BEND...AND A FEW
SHOWERS OVER JOSHUA TREE NATIONAL PARK. A NEW CLUSTER OF
THUNDERSTORMS IS NOW SEEN ON SATELLITE IMAGERY TRYING TO MOVE
NORTHWARD ACROSS THE INTERNATIONAL BORDER INTO EXTREME SOUTHERN
PIMA COUNTY. THE LATEST (13Z) HRRR MODEL RUN WEAKENS THIS NEW
THUNDERSTORM COMPLEX AS IT CONTINUES TO MOVE IT NORTHWARD INTO
SOUTHERN PINAL COUNTY LATE THIS AFTERNOON...THEN BASICALLY
DISSIPATES IT THIS EVENING BEFORE IT REACHES OUR CWA. THIS MODEL
ALSO DEVELOPS SOME SHOWER ACTIVITY OVER GILA COUNTY BETWEEN NOW AND
20Z...THEN SLOWLY WEAKENS THIS ACTIVITY THEREAFTER INTO THE LATE
AFTERNOON AND EVENING HOURS. OTHER THAN SOME MINOR CHANGES IN THE
TEMPERATURE...DEWPOINT...AND POP GRIDS TO REFLECT CURRENT
TRENDS...THE LATEST GRIDDED FORECASTS STILL LOOK GOOD.

&&

.PREVIOUS DISCUSSION...
FOR HAVING SUCH A MOIST AIRMASS IN PLACE ACROSS THE REGION...THE
AMOUNT OF MONSOON ACTIVITY YESTERDAY WAS SOMEWHAT LACKING. THE
EXTENSIVE CLOUDINESS...THE LACK OF ANY FOCUS MECHANISM...AND GENERAL
CONFLUENT FLOW ALOFT ALL LED TO A FAIRLY QUIET MONSOON DAY ACROSS
THE CWA. CURRENT RADAR TRENDS DO SHOW A SMALL CLUSTER OF SHOWERS AND
THUNDERSTORMS MOVING NORTHWESTWARD INTO FAR SOUTHEAST ARIZONA.
HI-RES MODEL REFLECTIVITY INDICATES THIS CLUSTER SHOULD MAKE IT INTO
GILA COUNTY AT AROUND SUNRISE...BUT AT THE SAME TIME BE WEAKENING
CONSIDERABLY. THE REST OF THE AREA...SHOULD STAY DRY THROUGH THE
REST OF THE MORNING HOURS.

TODAY AND SATURDAY ARE EXPECTED TO BE LOW-GRADE MONSOON DAYS EVEN
THOUGH THERE IS AMPLE MONSOON MOISTURE ACROSS THE ENTIRE REGION.
SIMILAR TO YESTERDAY...DAYTIME HEATING WILL BE SOMEWHAT LIMITED DUE
TO THE VERY MOIST SOUNDING PROFILES AND THE EXPECTED CLOUD COVER. WE
SHOULD SEE A BIT MORE THUNDERSTORM ACTIVITY THIS AFTERNOON INTO
TONIGHT...INITIALLY FOCUSED ACROSS THE HIGHER TERRAIN ACROSS EASTERN
ARIZONA AND THEN POSSIBLY TRANSITIONING INTO THE LOWER DESERTS.
CAN/T COMPLETELY RULE OUT SOME STRAY SHOWERS AND THUNDERSTORMS
ANYWHERE ACROSS THE CWA TODAY DUE TO THE WIDESPREAD MOIST
CONDITIONS...BUT THE LACK OF ANY DIVERGENCE ALOFT SHOULD KEEP
DEVELOPMENT ISOLATED. THE MAIN THREAT TODAY WILL BE VERY HEAVY
DOWNPOURS AND A SLIGHT POSSIBILITY OF LOCALIZED FLASH FLOODING. THE
OVERALL WIND THREAT REMAINS LOW DUE TO THE MOIST ATMOSPHERIC
PROFILES.

BY SATURDAY...MODELS INDICATE DRYING WILL START TO WORK INTO
SOUTHEAST CALIFORNIA AND FAR SOUTHWEST ARIZONA VIRTUALLY ELIMINATING
RAIN CHANCES THERE. MAINLY SLIGHT CHANCES FOR AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH-CENTRAL
DESERTS AND HIGHER CHANCES ACROSS THE HIGHER TERRAIN NORTH AND EAST
OF PHOENIX. AS THE DRIER AIR FILTERS INTO THE REGION...TEMPERATURES
WILL BE ON THE RISE...REACHING NEAR OR SLIGHTLY ABOVE SEASONAL
NORMALS SATURDAY INTO EARLY NEXT WEEK. BY SUNDAY...EVEN THE
SOUTH-CENTRAL LOWER DESERTS SHOULD MAINLY BE DRY AS THE DRY FLOW
SLIDES EASTWARD.

ALTHOUGH WE ARE NOT COMPLETELY SOLD ON THE LONG RANGE MODEL
SOLUTIONS FOR THE MIDDLE OF NEXT WEEK...IT DOES LOOK LIKE A FAIRLY
SIGNIFICANT UPPER LOW MAY MAKE IT/S WAY ACROSS THE SOUTHERN PLAINS
INTO NEW MEXICO BY NEXT TUESDAY. IT IS TOO EARLY TO KNOW HOW MUCH
MOISTURE WILL BE AVAILABLE ACROSS THE REGION...BUT IF THIS SOLUTION
PANS OUT...THE MIDDLE OF NEXT WEEK COULD SEE VERY ACTIVE MONSOON
ACTIVITY ACROSS EASTERN ARIZONA AND POSSIBLY INTO THE LOWER DESERTS.
THE OVERALL FLOW DURING THIS TIME WILL LIKELY BE FROM THE NORTHEAST
ACROSS EASTERN ARIZONA AND FROM THE SOUTH ACROSS FAR WESTERN
ARIZONA. A SCENARIO LIKE THIS WOULD LIKELY RESULT IN DRY CONDITIONS
TO THE WEST OF PHOENIX AND AN ACTIVE MONSOON PERIOD ACROSS THE
HIGHER TERRAIN EAST OF PHOENIX. THE LONG RANGE TEMPERATURE OUTLOOK
SHOULD BRING NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES ACROSS OUR
WESTERN ZONES AND NEAR TO SLIGHTLY BELOW NORMAL FOR SOUTH-CENTRAL
AND EAST-CENTRAL ARIZONA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
CONVECTION TRYING TO WORK ITS WAY INTO THE METRO AREA FROM THE
SOUTH...BUT AS HAS BEEN THE CASE FOR THE PAST FEW DAYS...STORMS SEEM
TO BE DECAYING AS THEY DESCEND INTO THE DESERTS AND ENCOUNTER THE
MID LEVEL CAPPING INVERSION. THAT BEING SAID...HRRR MODEL AND TO
SOME EXTENT THE U-OF-A WRF MODELS TRY AND BRING THIS CONVECTION
INTO THE EAST VALLEY LATER THIS AFTERNOON. INTRODUCED VCSH AT ALL
PHOENIX TAF SITES BETWEEN 19-21Z ALTHOUGH MY CONFIDENCE IN
PREVAILING -SHRA REMAINS LOW. IF NOTHING ELSE...WIDESPREAD CIGS
BETWEEN 6-8KFT ARE LIKELY ACROSS THE AREA THIS AFTERNOON/EVENING.
WINDS WILL REMAIN WESTERLY UNTIL EARLY EVENING...BANKING ON OUTFLOWS
TO TURN THEM AROUND OUT OF THE EAST BY MID EVENING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
MAINLY LOOKING AT BLOWOFF HIGH CLOUDS ACROSS SE CA. CHANCES OF
PRECIP AT BOTH SITES IS SLIM...ONLY GOING TO MENTION SCT-BKN250.
WINDS WILL FAVOR TYPICAL DIURNAL PATTERNS THROUGH SATURDAY MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A DRYING TREND WILL KEEP STORM CHANCES MAINLY CONFINED TO THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX SUNDAY AND MONDAY. MINIMUM
HUMIDITY VALUES IN THE TEENS WILL PERSIST ACROSS THE LOWER DESERTS
FOR SUNDAY AND MONDAY. BY TUESDAY OR WEDNESDAY...AFTERNOON MINIMUM
VALUES WILL IMPROVE...ONLY DROPPING INTO THE 20-30 PERCENT RANGE
WITH ANOTHER INCREASE IN MOISTURE. OVERNIGHT RECOVERY SHOULD BE GOOD
TO EXCELLENT WITH READINGS CLIMBING ABOVE 40 PERCENT MOST NIGHTS.
DAYTIME GUSTY WINDS ARE POSSIBLE EACH DAY...ALONG WITH POSSIBLE
THUNDERSTORM OUTFLOW BOUNDARY WINDS ON SATURDAY AND AGAIN TUESDAY
AND WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/KUHLMAN
AVIATION...LEINS
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 12, 3:20 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
320 AM MST FRI JUL 12 2013

AZZ022-023-027-028-131300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
320 AM MST FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. THE PRIMARY THREAT
WILL BE LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. STRONG GUSTY WINDS AND BLOWING DUST WILL ALSO BE
POSSIBLE...BUT TO A LESSER EXTENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL CONTINUE SATURDAY...BUT UNDER A LESSER
THREAT THAN THE PREVIOUS SEVERAL DAYS. THE PRIMARY THREATS WILL BE
LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. AFTER A LIKELY BREAK IN THE ACTIVE WEATHER SUNDAY AND
MONDAY...MORE FREQUENT THUNDERSTORMS MAY RETURN TO THE AREA DURING
THE MIDDLE OF NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-131300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
320 AM MST FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF THUNDERSTORMS TODAY...WITH THE PRIMARY THREATS BEING
DANGEROUS LIGHTNING...LOCALLY HEAVY RAINFALL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SOME DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE
WEEKEND...HOWEVER MORE NUMEROUS STORMS WILL BE POSSIBLE BY THE MIDDLE
OF NEXT WEEK WITH THE ADDITIONAL POTENTIAL FOR HEAVY RAINFALL AND
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ030>033-131300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
320 AM MST FRI JUL 12 2013 /320 AM PDT FRI JUL 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT OF THUNDERSTORMS TODAY MAINLY ACROSS SOUTHEAST
CALIFORNIA. THE PRIMARY THREATS WILL BE BEING GUSTY WINDS...DANGEROUS
LIGHTNING...AND FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORM CHANCES WILL DECREASE CONSIDERABLY THIS WEEKEND WITH
ONLY SLIGHT CHANCES FOR STORMS SATURDAY AND SUNDAY ACROSS FAR
EASTERN PORTIONS OF SOUTHWEST ARIZONA. THE PRIMARY THREATS WILL BE
BEING GUSTY WINDS...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.
DRIER AIR WORKING IN FROM THE WEST WILL PREVENT ANY THUNDERSTORM
DEVELOPMENT AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 12, 11:36 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1136 AM MST FRI JUL 12 2013

AZZ022-121915-
MARICOPA AZ-
1136 AM MST FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 1215 PM MST

AT 1134 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CIRCLE CITY...MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WICKENBURG AND
MORRISTOWN.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3401 11274 3400 11274 3396 11257 3393 11257
      3377 11261 3357 11261 3359 11287 3401 11288
TIME...MOT...LOC 1836Z 185DEG 12KT 3371 11274

DEWEY
Special weather statement, Jul 12, 11:55 AM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1155 AM PDT FRI JUL 12 2013

CAZ030-032-122000-
RIVERSIDE CA-
1155 AM PDT FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 100 PM PDT

AT 1151 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF EAGLE MTN...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN RIVERSIDE COUNTY...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3403 11564 3404 11534 3378 11555 3381 11574
TIME...MOT...LOC 1856Z 212DEG 8KT 3391 11558

LEINS
Special weather statement, Jul 12, 12:20 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 PM MST FRI JUL 12 2013

AZZ024-122000-
GILA AZ-
1220 PM MST FRI JUL 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1217 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MIAMI...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF SOUTHERN GILA COUNTY...AND AREAS ALONG STATE ROUTE 88.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3328 11094 3355 11107 3366 11090 3365 11089
      3337 11074
TIME...MOT...LOC 1920Z 151DEG 8KT 3341 11090

DEWEY

The radar

The Phoenix radar (KIWA), 36 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 12, 12:30 PM MST to 12:40 PM MST
Where
Pinal County, 2.76 mi N of Florence
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.070, -111.380

Strong thunderstorms developed during the early afternoon hours across portions of north central Pinal county on July 12th. The storms produced gusty and damaging winds estimated to be in excess of 60 mph, which affected communities such as San Tan Valley and Florence. At 1230 pm, a trained weather spotter 2 miles north of Florence reported that a large tree had been blown over in Florence Gardens. In addition, an awning had been blown off of a house in the same area. A Severe Thunderstorm Warning had been issued for the area beginning at 1224 pm and continuing through 115 pm.

Thunderstorm Wind, Pinal

When
July 12, 12:40 PM MST to 1:00 PM MST
Where
Pinal County, 3.6 mi NW of Magma
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
33.170, -111.540

Strong thunderstorms developed during the early afternoon hours across portions of north central Pinal county on June 12th. The storms produced gusty and damaging winds estimated to be in excess of 60 mph, which affected communities such as San Tan Valley and Florence. At 1240 pm, a member of the public reported an 8 inch diameter tree blown down 1 mile east of San Tan Valley. At 1249 pm, a trained weather spotter 2 miles east of San Tan Valley reported several 6 to 8 inch diameter trees blown down. He estimated winds to be upwards of 60 mph. A Severe Thunderstorm Warning had been issued for the area beginning at 1224 pm and continuing through 115 pm.

Thunderstorm Wind, Maricopa

When
July 12, 1:00 PM MST to 1:10 PM MST
Where
Maricopa County, 0.69 mi S of Boys Ranch
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.240, -111.620

Scattered strong thunderstorms developed over portions of south central Arizona during the early afternoon hours on July 12th. They affected the eastern portions of the greater Phoenix metropolitan area, including the community of Queen Creek. The storms generated strong and damaging winds. According to local broadcast media, at about 1 pm, thunderstorm winds estimated to be in excess of 60 mph blew over a 7 foot high steel wall. The wall fell on top of an person, causing injuries. A Severe Thunderstorm Warning was issued for the area beginning at 1243 pm and continuing until 145 pm.

Dust Storm, Greater Phoenix Area

When
July 12, 1:10 PM MST to 3:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed across northern Pinal county during the early afternoon hours on July 12th, and they produced gusty winds in excess of 50 mph which spread to the north and northwest and into the greater Phoenix area. As the winds spread out they picked up substantial amounts of dust and produced dust storm conditions, with visibilities lowering to near zero miles at times. Beginning at about 115 pm, and continuing through 2 pm, at least half a dozen trained weather spotters across the eastern and southeast portions of the greater Phoenix area reported dust storm conditions. At 116 pm a trained spotter at Superstition Springs Mall reported a quarter mile visibility at Power Road and US 60. At 120 pm, another spotter 3 miles northeast of Gilbert reported a quarter mile visibility and 40 mph winds. At 140 pm, a trained spotter 1 mile southwest of Fountain Hills reported 45 mph winds and visibility lowered below one quarter mile in dense blowing dust. Fortunately, no serious accidents were reported due to the dense blowing dust. A Dust Storm Warning was issued for the greater Phoenix area, beginning at 111 pm and continuing until 3 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 464161, 464156, 464167, 465735.